Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 1, NWS Grand Junction, CO

July 8, 2018Dolores County, La Plata County, Montezuma County, Colorado

NWS Grand Junction, CO issued this severe thunderstorm warning at Jul 8, 2018, 2:48 PM MDT for Dolores County, La Plata County, Montezuma County, Colorado. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 8, 2018, 2:48 PM MDT (20:48 UTC)
Expired
Jul 8, 2018, 3:15 PM MDT
In force
27 min
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Dolores County, CO, La Plata County, CO, Montezuma County, CO

The radar

The Grand Junction radar (KGJX), 179 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.8 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2018-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2018-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-485 J/kg
Mixed-layer LCL
2312 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 11:27 AM MDT, 3 hours 21 minutes earlier.

Area forecast discussion, Jul 8, 11:27 AM MDT, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1127 AM MDT Sun Jul 8 2018

.SHORT TERM...(Today through Monday)
Issued at 245 AM MDT Sun Jul 8 2018

H500 hand analysis is showing the ridge arcing from the Gulf of
California to the Mid Atlantic States. KGJT's 598m is the highest
on the map and suggests the ridge circulation is directly overhead.
Satellite and radar data this evening verified that perfectly.
Radar early this morning also shows a few interesting features
like the outflow enhanced gravity wave moving through the
northwest quadrant and keeping light showers developing. There is
a small smoke plume still showing up in Rio Blanco Co and a small
MCV holding together over San Juan Co Utah. There is still plenty
of moisture trapped under this ridge producing a small skinny CAPE
profile. Strong heating in this weak shear environment should
once again pop multicell convection over the hills by early this
afternoon. As these storms collapse the low level profile should
be dry enough to produce prolific outflows and regeneration of new
storms. Models suggest slightly less coverage but not buying into
that attm. The hi-rez models favor the southern mountains which
is persistence so the Flash Flood Watch for the 416 continues.
Definitely some storms will be favored for producing moderate to
heavy rainfall rates today and lightning...new fire starts.
Temperatures remain above normal today with a few triple digits in
the lower valleys not out of the question. Models are in
agreement in shifting the high center out of W.Colorado into the
Cornhusker State tonight into Monday morning as an upstream system
moves to the PacNW coast. This circulates some drier air to the
West and supports the downward trend in convection on Monday over
our CWA as warm temperatures continue.

.LONG TERM...(Monday night through Saturday)
Issued at 245 AM MDT Sun Jul 8 2018

Guidance numbers and model PBL moisture fields leave little doubt
than subtropical moisture will be pooling in the Desert SW and
this is a good hint that the Monsoon region is primed.
Unfortunately the position of the subtropical high remains
unfavorable for a direct fetch our way but rather 315-320K theta
surfaces show this moisture being forced northward through W.Utah.
This is not to say some moisture can be deflected our way by
outflow or just plain recirculated through but we are not 'in the
plume' through mid-week. One feature that seems unrealistic but
supported by all the models is a wave currently approaching the
lower MS Valley near TN/MS. This circulation survives it's
westward trip through the Southern Plains arriving to SE.Colorado
Wednesday morning. It appears this wave will pull up some of the
higher PWAT moisture to the East and a bump in convection is
possible by Wednesday. Looking to the North a stronger wave moving
into the ridge on Wednesday will force the moisture plume to sweep
eastward and pool near the front dropping in behind the trough
passage. This should lead to a wetter forecast late week before
some drier air filters in for the start the weekend. This last scenario
follows the GFS. The EURO is not too dissimilar but there are
still large divergence in pattern evolution going into the weekend
and beyond. Let's just say if you want a 'favorable monsoon
pattern' for bringing widespread rain to our CWA...hope the EURO
verifies.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1126 AM MDT Sun Jul 8 2018

Convection will continue to build over the higher terrain with
thunder at least in the vicinity of TAF sites in CO through the
afternoon and evening. Outflows from these storms will have to be
forecast in the nearer term, but tried to capture general trends
in expected winds late in the afternoon and evening. Convection
dissipates and the sky slowly clears overnight.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch until 9 PM MDT this evening for COZ019-022.

UT...None.
&&

SHORT TERM...15
LONG TERM...15
AVIATION...BM
Hazardous weather outlook, Jul 8, 4:28 AM MDT, 10 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
428 AM MDT Sun Jul 8 2018

COZ001>014-017>023-UTZ022>025-027>029-091030-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
428 AM MDT Sun Jul 8 2018

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Afternoon and evening showers and thunderstorms will fall over
the higher terrain. The main concerns will be heavy rain, some
gusty outflow winds, and lightning. Rainfall is again possible
over the 416 Fire burn scar where mud and debris flows are
possible. A flash flood watch has been issued for this afternoon
and evening to account for this possibility.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated to scattered afternoon and evening thunderstorms are
possible each day, mainly over the mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 3:17 PM MDTSevere Thunderstorm WarningGJTDolores, Montezuma28 min
Jul 8, 5:06 PM MDTAreal Flood AdvisoryGJTDolores, San Miguel114 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.